If you and/or your doctor think you may have postpartum something (depression, anxiety, ocd, panic…stress etc.), well, have a full blood work panel done, with T-3 & T-4 thyroid tests as well.
If all that comes back normal, doublecheck your birth control! Yes, your birth control. (hormones…)
Perhaps you’ve given birth and have decided not to rely on breastfeeding as your birth control, or you’re not nursing, or you’re done. You start birth control. Soon after (days later, or maybe longer), you start to feel moody, angry and other things that might be seen as “PPD”.
Or maybe you already were diagnosed with postpartum something, already on medication and were feeling okay, but recently? ….not so much. Did you just start birth control? One of my cyber axe-murderer ppd friends started the bc patch. A few days later she felt like she was wigging out. She thought it might be her patch, so she removed it. …just as quickly as she started feeling “off”, she was as quickly back to where she’d been. Feeling pretty good again. “On” again.
The usual suspects are apparently the progesterone-only types of birth control. The mini-pill, the patch (Ortho Evra), Implanon, the Mirena IUD, Depo-Provera (“the shot”).
At least with the patch you can take it off. The mini-pill you can stop taking. But “the shot” has to wear off, in 12 to 14 potentially miserable weeks. Removing the Implanon or Mirena is something your doctor would do.
Some of these don’t mention depression as a potential side effect. “Your mileage may vary,” meaning, just because depression is listed as a potential side effect doesn’t mean it will effect you. Or if depression isn’t listed, it doesn’t mean the birth control isn’t doing something that has you feeling depressed. It might be doing it anyway, regardless of what the patient information sheet says.
Bottom line is, you know yourself and your body best. Listen closely. Then talk with your doctor.